When you hear commercials on television for prescription drugs, you might ignore the part describing the side effects associated with a medication. Indeed, while most medications have some side effects, they are usually pretty minor. However, some medications given to treat one condition can actually exacerbate other conditions in serious way. Take, for example, the following list of medications, which can contribute to higher cholesterol levels.
- Steroids. These drugs, sometimes prescribed for allergies and asthma as well as other conditions, have been known to be associated with modest elevations in triglyceride and total cholesterol levels, says Stanley L. Hazen, MD, PhD, director for the Center for the Cardiovascular Diagnostics and Prevention at the Cleveland Clinic, but it’s not clear why. “More often, insulin resistance is observed, helping to cause mild TG [triglyceride] elevation and HDL cholesterol reduction,” says Dr. Hazen.
- Progestin. This hormone, used in birth control pills, is known to raise “bad” LDL cholesterol and lower “good” HDL cholesterol for reasons that aren’t understood, but it doesn’t seem to have much effect on increasing a person’s risk for cardiovascular disease.
- Retinoids. These drugs, often used to treat skin problems like acne, can cause slightly elevated cholesterol levels. They contain vitamin A, known to cause problems with the liver, which produces cholesterol.
- Beta blockers. While beta blockers generally do not increase cholesterol levels in most people, they can cause what’s known as secondary hyperlipidemia (increased blood fats) in a very small number of individuals, says Hazen. More often, beta blockers that are used to treat high blood pressure — another risk factor for heart disease — actually raise triglyceride levels (another blood fat). Why beta blockers can raise triglyceride levels in some people isn’t understood, and it occurs pretty rarely, according to Hazen.
- Diuretics. These drugs are also commonly prescribed to treat high blood pressure. “Only hydrochlorothiazide is associated with potential for secondary hyperlipidemia,” says Hazen, and this is also rare. Again, these drugs most often cause elevated triglyceride levels rather than higher total cholesterol, and for unknown reasons.
However, don’t worry too much about your prescription medications raising your cholesterol levels. There are ways to get around this side effect. For example, talk to your doctor about alternative medications, that might be a possibility, that don’t have this side effect. If there is no other medication to treat your condition, your doctor can also prescribe a cholesterol-lowering medication to counteract the side effect.